- Cranbrook man convicted of 1994 triple slaying hopes new DNA tests clear him
- New agency to fund wildlife conservation
- Kootenay Ice to select second overall at 2017 WHL Bantam Draft
- ‘I’ll bring it back when I’m done’
- Sewer system strained with ground water
- First witness on stand for Bountiful trial
- KIJHL: Dynamiters ground Rockets for 11th consecutive win
- Conservatives lost their vision
- Randall Hopley to appeal seven-year sentence
- Players Bench Jets collect silver at home
- Manic Monday in Cranbrook
- Our Town
New street drug sold under other names
There's a new illicit drug circulating in the community that could cause major problems for opiate users. The drug is an illicit version of Fentanyl, a strong painkiller, that is being sold as the drug Oxycontin. The problem, said Dean Nicholson, from East Kootenay Addiction Services Society, is that the dosages the drug comes in are highly variant, which is causing users to overdose.
"We've had a fatal overdose in the last couple of weeks and we've had a number of overdoses in Cranbrook and other parts of the East Kootenay," Nicholson said. "That's not a typical thing that we would see in our region."
He said the society is trying to bring the issue to people's attention, since people in the drug-using community may not be clear what they are getting with the drug.
He said there has been an increase in opiate-type drug use in the past couple years all across North America.
Fentanyl is a powerful painkiller that is used in hospital settings. Nicholson said now drug dealers have found a way to manufacture an illicit form of the drug and it has found its way into the East Kootenay.
"The problem is that it's much more powerful," he said, adding that since it's being illicitly manufactured, the dosage is variable. "This is where we're seeing people getting in trouble with overdoses, because they're taking something that they're thinking is one thing and what they're getting is something more powerful."
He said it is also tending to be younger people in their late teens, twenties, and early thirties who are taking it.
"That's a big part of the concern, that we're seeing a younger crowd that's involved in this, that the drug is being sold as something that it's not," he said. "That the dosage is putting people at risk for overdose.
They’ve also found that the withdrawal is also more uncomfortable.
“People that we’ve had come in for withdrawal programs have really struggled to go through the withdrawal and are more likely to go out and start using again,” he said.
The other thing that they are concerned about is back in October they became involved in a pilot program run by the B.C. Centre for Disease Control that looks at using Naloxone in a sort of overdose prevention kit.
“Naloxone is a drug that’s been used for many years as an antidote to opiate overdose,” he said. “The program is to try to get Naloxone kits into the hands of people who are opiate drug users so that if somebody goes into an overdose they have a kit to bring them back out while they wait for 911.”
He said it is in a way the equivalent of someone who is allergic to bee stings having an epi-pen.
Overdoses can be hard to reverse and may require more Naloxone than in a normal kit, he said.
He said Fentanyl has only really been showing up in parts of B.C. and Nova Scotia.
It is likely being manufactured in Alberta. It is sold as a greenish tablet that may be stamped with ‘80’ and ‘CDN.’ It can be called ‘Greenies,’ Green Jellies,’ ‘Street Oxy’ and ‘Fake 80s.’